Tags

, , , , , ,

I was invited to talk about the medications I use by the American Recall Center for which I am more than grateful.

Advocating for discussion on any medical issue is something I always like to engage in. Life is about compromise, giving and taking.  As a golden rule I always try to give more than I take.  In other words,  balance is  the key for everything and anything in our lives.

banner

As a person who suffers from Myasthenia Gravis there are a few (irony)  medications I use on a daily basis.  Since I’m aware that MG is not that common I waived on talking about the main drug that helps us function on normal levels each day (Mestinon is my miracle) and decided to talk about prednisone. Which is a medication that is more commonly used to treat many diseases and health issues.

I take it to treat a long-lasting disease, it helps Mestinon work more efficiently, although it helps I’m aware that it will not cure me. I’ve been on it for more than five years.  I’ve taken it as high as 80 and as low as 2.5 mgs. per day.

Prednisone is meant to be used in very small dosages (causes less harm) and not on a continuous way.  Some people refer to it as a miracle drug because it makes you feel well, strong even healthy.   Hold your horses, people!!!  Even though this is  true, prednisone affects your kidney, retinas, skin, you even get to experience acne (not on your face, but on your scalp) all over again.  You feel you are in puberty, but in a very wrong way.  Which gears us to be very careful when the medication is prescribed.

These are just a few side-effects, if you want to know more you can click on the link and you’ll find plenty of information on it.  I’m not going to get to technical about it because I want to focus more on how you feel when your taking this medication.

For starters, you may experience weight gain during the time you are on it.  This is the part that troubles me the most.  Tsk, tsk, don’t get all rounded up because I’m vane.  It’s not about looking pretty, or even fit, it’s a bit more than that.  It’s hard to gain thirty plus pounds after six or seven months of high doses of prednisone.  Specially when your cloths don’t fit any more.  For Myasthenics, mobility is always an issue and if your big, getting able to do the most basic tasks is almost impossible.

Another big issue for me is the insomnia I experiment because of the dosages. Not being able to sleep at night is BAD, real BAD.  When daylight comes around and the Sun begins showing it’s spectacular rays (about at six in the morning) instead of feeling grateful your witnessing such a majestic view, your exhausted.  Meaning that basically there is not much you can be grateful for during the day.  Your middle name is Grumpy, mine becomes Grumpy Mama.

To make all of you happy campers, by not writing too much, I’ll move on fast forward to what I really want to share about this medication.

As a patient you need to work with your doctor.  I’ve had the same neurologist since being diagnosed in 2007. I trust him to take care of me and he trusts me to follow instructions.  Be sure you are not a number on a record, but someone he knows.  Believe me, It’s easier to discuss things that bother us.

Take it easy on the sodium and all types of foods that are high on preservatives. A friend once suggested that I try a clean diet.  I thought,

“Here it comes, a vegan nut.”

Since my grown up children insisted, I tried it just to keep them quiet.  Surprise, surprise, it actually helped bundles.  If you’re interested google it and you’ll find tons of information.

Try to exercise, even if you feel tired.  For starters, choose a nice place and listen to your favorite music that helps me a lot.  I listen to Disney movie tracks because they always have inspirational themes.

Don’t surrender your life to your illness or your medications.  Remember they are meant to help us, not destroy our lives.  If you are not sure about a medication just insist on discussing it with your physician.  It’s your life we are talking about not theirs. This is why trust is so important.

Take your medication as they are prescribed, don’t mess around with the instructions.  This will only make you feel worse.  As a prednisone long term user l’m aware of the dangers of not taking my medications, if it needs dose adjusting, the only person who can do that is my doctor or yours.

Last, but not least “mis queridos amigos” remember that we only get to live on this beautiful blue planet just once, make the best of it.  Make your own choices and most of all try to find joy in your life.

See you around the corner, and remember to never stop believing in yourself and in the goodness of life because each day the medications we take (if we know how to use them) become our very own miracles.

“Hasta la vista.”

Advertisements